Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 31, 2022, 5:25 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2022, 5:25 PM CDT (22:25 UTC)
- Expired
- May 31, 2022, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:06 PM CDT | HAIL 1.5 | 5 N Arkansas City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
519
WFUS53 KICT 312225
TORICT
KSC035-191-312315-
/O.NEW.KICT.TO.W.0008.220531T2225Z-220531T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
525 PM CDT Tue May 31 2022
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southwestern Cowley County in south central Kansas...
Southeastern Sumner County in south central Kansas...
* Until 615 PM CDT.
* At 525 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Geuda Springs, or 8 miles west of Arkansas City,
moving east at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Arkansas City, Winfield, Geuda Springs and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3700 9727 3713 9729 3725 9690 3700 9682
TIME...MOT...LOC 2225Z 248DEG 15KT 3708 9720
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
KLEINSASSER2 follow-up statements
916
WWUS53 KICT 312236
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
536 PM CDT Tue May 31 2022
KSC035-191-312315-
/O.CON.KICT.TO.W.0008.000000T0000Z-220531T2315Z/
Cowley KS-Sumner KS-
536 PM CDT Tue May 31 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES...
At 535 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Geuda Springs, or 6 miles west of Arkansas City,
moving northeast at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Arkansas City, Winfield, Geuda Springs and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3700 9727 3713 9729 3725 9690 3700 9682
TIME...MOT...LOC 2235Z 245DEG 16KT 3710 9714
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
KLEINSASSER917
WWUS53 KICT 312247
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
547 PM CDT Tue May 31 2022
KSC191-312256-
/O.CAN.KICT.TO.W.0008.000000T0000Z-220531T2315Z/
Sumner KS-
547 PM CDT Tue May 31 2022
...THE TORNADO WARNING FOR SOUTHEASTERN SUMNER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3700 9715 3716 9715 3724 9690 3700 9682
TIME...MOT...LOC 2246Z 257DEG 15KT 3710 9708
$$
KSC035-312315-
/O.CON.KICT.TO.W.0008.000000T0000Z-220531T2315Z/
Cowley KS-
547 PM CDT Tue May 31 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN COWLEY COUNTY...
At 546 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Arkansas City, moving east at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Arkansas City, Geuda Springs and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3700 9715 3716 9715 3724 9690 3700 9682
TIME...MOT...LOC 2246Z 257DEG 15KT 3710 9708
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 31, 3:44 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 31, 3:44 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 344 PM CDT Tue May 31 2022 .SYNOPSIS... Issued at 340 PM CDT Tue May 31 2022 The main low pressure system is over the Northern Plains with a portion stretching back to the Great Basin. A cold front associated with this system has stretched from the Texas Panhandle to along the central Kansas/Oklahoma border into central Missouri. This front will be the focus for convective development this evening. There is initial development visible in western Oklahoma. A Severe Thunderstorm Watch has been issued for a few counties in south central Kansas, and this area may be expanded to the east and north depending on further convective development. If you have outdoor plans this evening, make sure to stay weather aware and have an idea of where you would take shelter if needed. When thunder roars, go indoors. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Showers and thunderstorms through Wednesday 2) Localized flooding through early Thursday 3) Cooler Change: Modified precipitation chances tonight-Wed Headlines: 1) Severe Thunderstorm Watch until 10PM 2) Flood Watch thru midnight Thursday Showers and thunderstorms are expected through Wednesday. The cold front as mentioned above should be the initial focus for convection this evening with short term models showing storms moving in/expanding in coverage around 5-7PM. SPC did tweak their outlook for today removing the enhanced risk from southeast Kansas with the better threat in western Oklahoma and parts of the Texas Panhandle. Potential still exists for strong to severe thunderstorms with the possibility of up to golf ball sized hail and 60 mph winds in south central and southeast Kansas. Initial supercells could pose the potential for a tornado, but the threat is quite low. The activity is expected to fill in and become more linear. Elevated storms will become the factor to the north and west of the front late this evening and tonight. Localized flooding is a concern especially across south central and southeast Kansas with the possibility of training showers and storms over those areas. Precipitable water values are on the increase. The Flood Watch covers this well. Most locations where the heavier rainfall is expected received minimal if any precipitation in the last 24 hours. This will become the concentrated area for this evening and tonight with potential for one to two inches; however, thunderstorms can certainly overachieve on precipitation amounts. Thus locally higher amounts are anticipated. Models disagree on the coverage for Wednesday which in turn challenges when chances will move out. General consensus is that precipitation should be gone by Thursday morning. Precipitation chances have been tweaked somewhat to better account for the latest trends. Cooler air moves in for Wednesday through Friday with Wednesday being the coolest day of the week thanks to rain and cloud cover. Afternoon temperatures are forecast to range from 10 to 20 degrees below seasonal normal on Wednesday when highs range from the lower 60s to mid 70s. Thursday and Friday should be a bit warmer as a ridge moves in, but the temperatures are still forecast to be about 5 to 10 degrees below normal. Only minor changes were made to the ongoing forecast. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Weekend warm up 2) Chances for showers and thunderstorms After a cooler week, the weekend will offer a warm up but essentially near the seasonal normal values (lower 80s). Models are showing a couple of short waves through the weekend. This could bring chances for showers and thunderstorms. These waves don't look very impressive at this point. There are chances for showers and storms throughout the extended. If you have outdoor plans for the weekend, stay tuned as changes are likely. Minor tweaks were made to the extended part of the forecast as the ongoing one appeared mainly representative. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 31 2022 Main aviation concern will be storms late this afternoon and tonight. Cold front currently stretches from near KPPF to near KPNC and has become more stationary over the past couple of hours. Storms are expected to develop along this feature first over western OK and will likely try and develop to the northeast as the early evening hours approach. Then after 00z they should become more numerous across south central KS as the low level jet strengthens. So KCNU and KICT will have the better storm chances, generally after 23z. Some MVFR ceilings will also linger at KICT and KCNU this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 65 52 72 / 80 80 40 0 Hutchinson 59 63 49 72 / 80 80 30 0 Newton 60 64 51 71 / 80 80 40 0 ElDorado 61 66 52 70 / 80 80 50 0 Winfield-KWLD 63 71 54 71 / 80 80 60 10 Russell 54 63 45 74 / 70 80 20 0 Great Bend 55 61 46 72 / 80 80 20 0 Salina 58 63 49 74 / 60 70 20 0 McPherson 58 63 48 71 / 80 80 30 0 Coffeyville 66 74 57 73 / 80 80 70 10 Chanute 64 74 56 72 / 80 80 60 10 Iola 64 72 55 71 / 80 80 60 10 Parsons-KPPF 65 74 57 73 / 80 80 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Wednesday night for KSZ052-053-068>072- 082-083-091>096-098>100. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...RBL
Hazardous weather outlook, May 31, 3:59 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 359 PM CDT Tue May 31 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 359 PM CDT Tue May 31 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening into Tonight Strong to severe thunderstorms are expected this evening mainly across south central and southeast Kansas. The main threats will be golf ball sized hail and damaging winds to 60 mph. Locally heavy rainfall will also become a threat in the evening and overnight across southern Kansas where some flooding is possible. Check the Flood Watch for the latest information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will linger through Wednesday mainly across south central and southeast Kansas. While severe storms are not expected, a couple of strong storms with small hail and locally heavy rainfall will be possible. There is potential for localized flooding to continue into even early Thursday. There is a chance for thunderstorms Saturday through Monday. However, the risk for organized severe storms appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 31, 4:51 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
451 PM CDT Tue May 31 2022
KSZ069-083-093-312215-
Butler KS-Cowley KS-Sedgwick KS-
451 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of northwestern Cowley,
southeastern Sedgwick and southwestern Butler Counties through 515 PM
CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Udall, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Andover, Rose Hill, Douglass and Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
&&
LAT...LON 3741 9715 3747 9715 3748 9722 3767 9719
3762 9684 3739 9699
TIME...MOT...LOC 2150Z 201DEG 19KT 3746 9713
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KLEINSASSERLocal storm report, May 31, 4:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 E WELLINGTON 37.27N 97.34W
05/31/2022 E1.00 INCH SUMNER KS TRAINED SPOTTER
&&
KEDLocal storm report, May 31, 4:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 3 S BELLE PLAINE 37.35N 97.28W
05/31/2022 E1.00 INCH SUMNER KS BROADCAST MEDIA
&&
KEDLocal storm report, May 31, 5:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 SW UDALL 37.36N 97.16W
05/31/2022 E1.00 INCH SUMNER KS TRAINED SPOTTER
&&
KEDLocal storm report, May 31, 5:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL UDALL 37.39N 97.12W
05/31/2022 E1.50 INCH COWLEY KS LAW ENFORCEMENT
&&
KEDLocal storm report, May 31, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 E BELLE PLAINE 37.39N 97.21W
05/31/2022 M2.50 INCH SUMNER KS PUBLIC
PICTURE SENT VIA FACEBOOK OF TENNIS BALL
SIZED HAIL.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 57 min |
| May 30, 7:27 PM CDT | Special Weather Statement | ICT | Sumner | 63 min |
| May 30, 7:37 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 12 min |
| May 30, 7:54 PM CDT | Special Weather Statement | ICT | Sumner | 66 min |
| May 30, 7:55 PM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
| May 30, 8:19 PM CDT | Special Weather Statement | ICT | Butler | 26 min |
| May 30, 9:47 PM CDT | Flood Watch | ICT | Chase, Ellsworth, McPherson, Marion, Rice, Saline | 9 hr |
| May 30, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| May 30, 11:38 PM CDT | Areal Flood Warning | ICT | Ellsworth, McPherson, Rice, Saline | 12 hr |
| May 31, 12:18 AM CDT | Flash Flood Warning | ICT | Ellsworth, McPherson, Rice, Saline | 5 hr |
| May 31, 3:16 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 40 hr |
| May 31, 3:47 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 31, 4:22 AM CDT | Special Weather Statement | ICT | Harvey, Reno | 23 min |
| May 31, 7:25 AM CDT | Special Weather Statement | ICT | Allen | 35 min |
| May 31, 4:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| May 31, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| May 31, 4:39 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| May 31, 4:51 PM CDT | Special Weather Statement | ICT | Butler | 24 min |
| May 31, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 55 min |
| May 31, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 30 min |
| May 31, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 63 min |
| May 31, 6:02 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 31, 6:10 PM CDT | Tornado Warning | ICT | Cowley | 50 min |
| May 31, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 56 min |
| May 31, 6:38 PM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 5 hr |
| May 31, 6:42 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 4 hr |
| May 31, 6:48 PM CDT | Special Weather Statement | ICT | Harvey | 27 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.